• paintbrush5459 paintbrush5459
    March 20, 2009
    10 yrs on adderall, weight gain not weight loss, why??
    paintbrush5459 paintbrush5459
    March 20, 2009

    I have been on adderall 30mg 4 times a day for 10 years. I originally lost weight as a side effect. After I had my child 5 years ago, I started my adderall back. Since then I have gained a bunch of weight. Could adderall lost some of its effectiveness?

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • MemphisMagdalene November 08, 2009
    MemphisMagdalene
    November 08, 2009

    HOLY SMOKES! You are taking 120 mg's a day? For 10 years? Do you realize you are at risk for sudden death? Go here, soon: http://www.drugs.com/pdr/adderall.html

    READ MORE
    • acm
      acm
      June 18, 2011
      acm
      acm
      June 18, 2011

      "In general, acute fatal drug reactions to amphetamine are more common in the occasional user than in the tolerant, chronic, high-dose abuser."

       

      "Deaths directly attributable to the pharmacological response to amphetamines relate to several phenomena, including: 1) hypertensive cerebrovascular hemorrhage (confirmed pathologically); 2) cardiovascular collapse secondary to ventricular fibrillation (46, 154), with the majority of these cases in individuals less than 30 years of age with no evidence of pre-existing heart disease; 3) hyperpyrexia in the range of 40°C and 4) miscellaneous causes, such as septicemia with bacterial endocarditis or necrotizing angiitis (154)."

       

      http://www.acnp.org/g4/gn401000166/ch162.htm

      READ MORE
  • JohnDoe June 04, 2009
    JohnDoe
    June 04, 2009

    Yes, this is definitely not surprising.  Here what's probably going on.  When your glucose levels are low, you become hungry.  One way to increase the glucose levels is to eat food.  Adderall increases your glucose levels artificially by stimulating the production of epinephrine (adrenaline) in your which then mobilizes your stored glucose.  In the short term, you lose weight.  Nevertheless, you have just artificially increased your glucose levels, so your body only thinks it is full.  Overtime a couple of things begin to happen. 1) Your cells adapt to the effects of the stimulate, hence, your body does not mobilize as much glucose.  2) Also, your body begins to depend on the Adderall to keep the glucose levels stable.  In other words, overtime when you take Adderall, your glucose levels are now what was normal a while back when you first start.  Additionally, your glucose levels drop below normal when you are not taking the Adderall.  Therefore, unless you continue to increase the does (which at a point becomes dangerous), you actually begin to become hungrier when it wears off then you were before you started.

     

    Another problem that does not help, is the fact that Adderall suppresses your appetite which in turn causes you not to eat.  The stimulate effect itself does very little to boost your actual metabolism.  In fact, when you cut back on your calories, your body has a tendency to burn off muscle.  Muscle is very active tissue and the more muscle you have, the faster your metabolism, so in essence, Adderall in this way can actually slow your metabolism.  Therefore, unless you are doing resistance training to offset any muscle loss due to a calorie deficit, you will find that overtime, you will need to consume less and less calories to maintain your ideal weight. 

     

    In fact, over a 5-10 year period, Adderall and other amphetamines are not very effective at weight loss. This is why doctors are hesitant to use them.  Also, they have a higher potential for abuse than other drugs, however, when use correctly, they can be very effective in aiding in concentration.

     

    One thing you may want to consider is trying a version of the drug that is time released like Adderall XR.  While this may not solve your problems, it may help manage your problems a little easier, since a time released version gradually wears off, thus making it less likely that you will have a glucose crash after the drug wears off.

    READ MORE
    • seas
      January 24, 2010
      seas
      January 24, 2010

      I've been taking adderall for about 15 years 20 mgs twice a day for ADHD. The first few years that I took Adderall I it caused me to lose weight. Over the past couple of years I've gained weight while still taking the drug. I try to eat healthy and work out regularly. When I take Adderall it does cause me to loose my appetite and therefore I won't eat until it wears off. This was always the pattern with me. I know that not eating can slow metabolism down. I've been wondering for a long time now if the Adderall is slowing my metabolism down. Is this really the case?

      READ MORE
    • waterbegone
      May 29, 2012
      waterbegone
      May 29, 2012
      Hi, this is happening to me! Do you have more info on this or can you tell me what resources you found this info in? Thx! READ MORE
    • 4241915
      August 20, 2014
      4241915
      August 20, 2014

      I don't want people to be misinformed, but this guys didn't quite get it right. Good start but then went sideways a bit. In short, stimulants, with time, will tend to lean towards elevated blood glucose, not lowered blood glucose. It is a developed hyperglycemia that is a byproduct of the stimulants glucose release from storage while at the same time blunting insulin response. So what happens is you wake up, take your medication, and it helps promote the release of stored blood glucose directly and through it's effects on the adrenal gland. But with lowered basal insulin levels, you don't have much to help drop the glucose back down (unless you eat and spur insulin release that way). The reason you get hungry is only when the stimulant effect wears off and the artificial elevation of blood glucose drops. BUT this only happens when the stimulant has worn off, not while it's working.

      READ MORE
  • ksmom March 20, 2009
    ksmom
    March 20, 2009
    My daughter has been taking Adderall for several years.  She only had weight loss when she first started taking medication.  Now it dsnt do too much for the appetite.  READ MORE
  • Madmanheya October 11, 2010
    Madmanheya
    October 11, 2010

    I have taken Adderall since I was 8 and in the 2nd grade. I took and still take 80 mg of it a day. When I first started it, I weighed 70 pounds. Over the next year I weighed 60 pounds. I would not eat at all and if I did it was small potions. Now i am 17 and I weigh 210. I am eating fine with no suppression from the Adderall. But I have had serious cardiovascular problems along with it. I have been hospitalized with severe high blood-pressure 2 times. Both times I have had a full set of test run that can't point out the problem to it. I believe that your body gets used to the medication so you have to take more of it to get the effects that you got when you first started the medication. I'm starting to believe that I need to take more of it to get the attention back. It's been so long since I started taking it that I can't remember what it felt like. Hope I answered your problem!  And it's the XR

    READ MORE
  • massachusettsbuzzard July 19, 2010
    massachusettsbuzzard
    July 19, 2010

    Adderall made edgy so i drank more. I didn't eat much but took in a whole bunch of calories drinking.  I got off that rollercoaster ride.

    READ MORE
  • JENNY July 20, 2010
    JENNY
    July 20, 2010

    I honestly don't think the adderall lost it's effectiveness. I had a baby 15 months ago and when i was pregnant i gained 54 pounds and I only lost about 20 pounds of that. I was just prescribed adderall today because I had ADHD as a child and never was treated.now that I'm older I'm feeling the effects and had to do something about it. If i were you I would contact my doctor and ask him why you gained so much weight back after starting the adderall again. sorry to hear that. I'm struggling with my weight problems too and I'm a mother of 4. Good luck hunny. :)

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.